logoThe People's Perspective on Medicine

Did Turmeric Cause a Frightening Nosebleed?

The popular anti-inflammatory supplement turmeric caused one reader to suffer a frightening nosebleed; others have also reported bleeding.
Did Turmeric Cause a Frightening Nosebleed?
Closeup of mature man sneezing into a handkerchief, suffering with cold or flu.

We often write about the benefits of natural remedies. It is important to remember, however, that nearly any compound that has desirable effects might also have some effects that are unwanted. Many botanical medicines have side effects. They may also interact with other medications. One reader reported a frightening nosebleed as a consequence of treatment with turmeric.

Turmeric and Bleeding:

Q. My husband was taking turmeric for its anti-inflammatory properties and it gave him good relief from his daily nagging arthritis pain. Then he got a frightening nosebleed that was hard to stop. We went to be seen at an urgent care center but were eventually able to stop the bleeding on our own.

As others have said, the only thing we could attribute it to was the turmeric. He has not had another nosebleed since stopping the turmeric.

Turmeric Fights Inflammation:

A. The Indian spice turmeric (used in curry) and its active ingredient curcumin (pronounced ker-KYOO-min) have demonstrated anti-inflammatory and anticoagulant activity (International Journal of Biological Macromolecules, Nov. 2015). A number of readers have reported increased bleeding episodes after starting daily dosing with turmeric. They ranged from nosebleeds to heavy menstrual periods.

Beware Interactions with Anticoagulants:

People taking prescription blood thinners such as warfarin (Coumadin) together with turmeric may be especially prone to problems. Some have reported dangerous increases in their INR readings, a measure of the anticoagulation effect of the medicine.

Warfarin & Curry:

One person wrote:

“I am taking warfarin. I had an elevated INR after I had two meals of curry in an Asian restaurant. After I stopped eating curry, my blood work returned to normal.”

Don’t Mix and Match:

We warn readers taking warfarin to avoid adding either turmeric or the more concentrated compound curcumin to their regimen, as it could result in dangerous bleeding. It is not clear, however, whether the turmeric on its own could increase anticoagulation, or whether this effect is due to its impact on the metabolism of the warfarin. A study in rats showed that curcumin increased the blood levels and activity of both warfarin and clopidogrel (Plavix) (Planta Medica, July, 2013).

We suggest that readers on anticoagulant medication avoid taking turmeric or curcumin as supplements so they don’t end up with a frightening nosebleed. Others may need to judge by their own experience whether they are susceptible to such a side effect.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.7- 33 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.